Department: MEDICATION ERRORS
Many products fail to meet safety standards
A hospital that ordered prepackaged acetaminophen oral syringes from Precision Dose received syringes with markings in both mL and teaspoons. Best practices require that oral liquid dosing devices (oral syringes/cups/droppers) display the metric scale only, but ready-to-administer products purchased from outside vendors may not meet this safety standard. Many oral syringes sold in the US still have household measurements in addition to mL despite the risk of errors due to confusion between teaspoons and mL.
The design of this oral syringe also falls short of best practices. In the photo at left above, note the orientation of the numbers on its dosage scale. Compared with the oral syringe shown at right, the purchased acetaminophen syringe presents the number markings upside down when the syringe is held upright, making the numbers difficult to read. The Institute for Safe Medication Practices (ISMP) has contacted the manufacturer, which indicated it will investigate these issues.
Saphris (asenapine), an atypical antipsychotic, is a sublingual tablet supplied in blister packs of 2.5 mg, 5 mg, and 10 mg strengths. The instructions state that users should not remove the tablets until the time of administration. All Saphris strengths are available in both child-resistant packaging intended for outpatients and hospital unit doses. The hospital unit-dose product has a bar code on each individual blister, but the child-resistant blister packs do not. For inpatient use, child-resistant packages require additional steps to repackage each blister and affix a bar code. Hospital purchasing staff should be aware of these differences and know which type of packaging to order.
Confusing these names could have been fatal
A critical care nurse who was temporarily working in a dialysis unit took a telephone order from a physician for “Zemplar 10 mcg I.V. once.” Zemplar is a brand name for paricalcitol, a vitamin D analog used for the prevention and treatment of secondary hyperparathyroidism associated with chronic kidney disease in patients age 5 years or older who are on hemodialysis.
When the nurse entered “Zemplar” into the order entry system, a warning appeared in red, “This drug is non-formulary,” intended to prompt the user to select an equivalent formulary drug. The nurse may have misinterpreted this prompt as a red flag indicating that the drug should not be used at all. Because Zemuron, a former brand name for the neuromuscular blocker rocuronium, appeared right below Zemplar, the nurse selected this instead. The brand name was the primary name displayed on the order entry screen, with rocuronium listed in parentheses next to it. Fortunately, a pharmacist verifying the order averted a potentially fatal error by questioning why a neuromuscular blocker was prescribed for a patient in the dialysis unit.
Merck no longer manufactures Zemuron. Drug information providers should remove products that are no longer available from their systems right away. However, some organizations continue listing the brand name of a product that is no longer manufactured to help practitioners who still recognize a medication by its former brand name. A near-miss error like this illustrates why this is an unsafe practice. Many drug name mix-ups reported to ISMP occur when practitioners type just the first few letters of a drug name into a search field, which often leads to more than one drug appearing on the screen. Then, for various human factors-related reasons, the wrong drug is selected. This is more likely to happen with products that have similar names and/or share product characteristics (such as the same strength or similar dosage ranges). Given that rocuronium is a widely used, well-known neuromuscular blocker and that Zemplar and Zemuron share the same first three letters, the safest option is to avoid displaying the “Zemuron” brand name in drug picklists and display the generic name, rocuronium, only.
This example also illustrates why telephone orders should be used only in an emergency or when the provider is working in a sterile environment.